Alert archive / New Mexico / Red Flag Warnings in 2023

Red Flag Warning 21, NWS El Paso, TX

June 19, 2023Catron County, Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this red flag warning at Jun 19, 2023, 6:00 AM MDT for Catron County, Grant County, Sierra County, New Mexico. It took effect at Jun 19, 2023, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2023, 6:00 AM MDT (12:00 UTC)
In effect from
Jun 19, 2023, 12:00 PM MDT
Expired
Jun 19, 2023, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 176 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4011 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS84 KEPZ 191200
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
600 AM MDT Mon Jun 19 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR THE GILA NATIONAL FOREST AND ADJACENT LOWLANDS...

..Hot, dry, breezy conditions will continue today due to a
persistent area of high pressure over the region. This will  
create several hours of critical fire weather for the Gila 
National Forest and adjacent lowlands. Any fires that develop will
have the potential for rapid fire growth..

NMZ110-200300-
/O.NEW.KEPZ.FW.W.0021.230619T1800Z-230620T0300Z/
Southwest Mountains/Gila NF/Apache NF/GLZ-
600 AM MDT Mon Jun 19 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR THE GILA NATIONAL FOREST AND ADJACENT LOWLANDS...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning for strong winds and low humidity, 
which is in effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Gila National Forest and adjacent lowlands.

* TIMING...Noon to 9pm Monday, June 19

* WINDS...Southwest 20 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Jun 19, 5:51 AM MDT, 9 minutes earlier.

Area forecast discussion, Jun 19, 5:51 AM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
551 AM MDT Mon Jun 19 2023

...New AVIATION...

.SYNOPSIS...
Issued at 315 AM MDT Mon Jun 19 2023
Hot, dry, breezy sums up the week for the Borderland, with triple
digit temperatures expected for the El Paso area and surrounding
desert lowlands. Temperatures will slowly climb each day heading
into next week meaning that prolonged heat is here to stay for
now.

&&

.DISCUSSION...
Issued at 315 AM MDT Mon Jun 19 2023
Upper level high pressure over northern Mexico will dominate the
forecast this week as it slowly moves north, centering near the
Borderland by then end of next weekend. Unless you love
unseasonably hot weather, this unfortunately means that rising
heights will assist in the progress of very hot temperatures as
the UL high draws near. A Heat Advisory is in effect today for the
El Paso metro lasting through the week, with expansion to
Southern portions of Dona Ana and Otero counties by Wednesday.
They will join parts of El Paso and Hudspeth counties in the
ongoing heat advisory for the region. Reaching at/above 105 in the
hottest lowland locations will not be out of the question,
especially after Wednesday. Don't expect overnight temperatures
to provide relief from the heat as we'll be close to beating the
record high minT at (at least) ELP several days this week.

As for wind, an upper level jet in the NW flow around the high
will remain overhead through Tuesday, essentially keeping breezy
afternoon surface. This will affect areas west of the Rio Grande
River, and especially the Gila Region.

Sub-tropical moisture will advect under and around the ridge from
the SE, bringing the only rain chances (albeit low-end) to the
Borderland to far SE Hudspeth County Wednesday thru Friday.
Otherwise the forecast is dry.

&&

.AVIATION...
(12Z TAFS)
Issued at 545 AM MDT Mon Jun 19 2023

VFR conditions through the period with SCT-BKN250. Surface winds
northwest AOB 8KT. Wind increasing again after 18Z to west
12-15G25KT.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Mon Jun 19 2023

..Red Flag Warning from noon today to 9 PM MDT this evening for
NMZ110...

Breezy winds today through Tuesday, combined with minRH
less than 15 percent (with area mountain ranges at less than 25
percent) will contribute to critical fire weather conditions today
for NM110, and near critical fire weather conditions for the rest
of the region this week.Starting Wednesday an upper level ridge
to our south will begin to build northward. Winds will weaken, but
temperatures will warm. Moderate confidence exists for the
lowlands to see 105F(+). Max vent rates are excellent through the
period

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 104  78 104  78 /   0   0   0   0
Sierra Blanca            96  72  96  72 /   0   0   0  20
Las Cruces              101  70 101  71 /   0   0   0   0
Alamogordo               98  69  99  70 /   0   0   0   0
Cloudcroft               75  55  76  56 /   0   0   0   0
Truth or Consequences    96  68  97  68 /   0   0   0   0
Silver City              88  61  88  62 /  10   0   0   0
Deming                   99  65  99  65 /   0   0   0   0
Lordsburg                96  66  96  64 /   0   0   0   0
West El Paso Metro       99  75 100  75 /   0   0   0   0
Dell City               102  70 102  70 /   0   0   0   0
Fort Hancock            103  72 103  73 /   0   0   0  10
Loma Linda               93  72  94  71 /   0   0   0   0
Fabens                  102  74 102  73 /   0   0   0   0
Santa Teresa             99  69  99  69 /   0   0   0   0
White Sands HQ           99  77  99  78 /   0   0   0   0
Jornada Range            97  66  98  68 /   0   0   0   0
Hatch                    98  66  99  66 /   0   0   0   0
Columbus                 99  70  99  71 /   0   0   0   0
Orogrande                97  69  98  70 /   0   0   0   0
Mayhill                  87  61  88  60 /   0   0   0   0
Mescalero                85  57  86  58 /   0   0   0   0
Timberon                 84  58  85  58 /   0   0   0   0
Winston                  84  57  86  58 /   0   0   0   0
Hillsboro                93  64  94  64 /   0   0   0   0
Spaceport                96  65  97  65 /   0   0   0   0
Lake Roberts             88  56  88  57 /  10   0   0   0
Hurley                   94  61  94  61 /  10   0   0   0
Cliff                    96  51  96  51 /  10   0   0   0
Mule Creek               90  60  90  59 /  10  10   0   0
Faywood                  93  64  93  64 /   0   0   0   0
Animas                   96  65  97  64 /  10   0   0   0
Hachita                  96  65  97  65 /   0   0   0   0
Antelope Wells           96  66  97  65 /  10  10   0   0
Cloverdale               90  66  91  65 /  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until midnight MDT Friday night for TXZ418-419-423-
     424.

NM...Red Flag Warning from noon today to 9 PM MDT this evening for
     NMZ110.

     Heat Advisory from 3 AM Wednesday to midnight MDT Friday night
     for NMZ411-413.

&&

33
Hazardous weather outlook, Jun 18, 11:07 AM MDT, 18 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1107 AM MDT Sun Jun 18 2023

NMZ401>417-TXZ418>424-191715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1107 AM MDT Sun Jun 18 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Hot and dry conditions expected for today with breezy afternoon
and evening winds. Elevated fire weather conditions exist through
the evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot to very hot temperatures expected through the week, especially
for El Paso and the lower valley. Temperatures each afternoon
will top out in the triple digits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.